Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 90, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 15, 2017, 7:58 PM CDT for Cimarron County, Texas County, Oklahoma; Hansford County, Sherman County, Texas. It was in force for 77 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 7:58 PM CDT (00:58 UTC)
- Expired
- May 15, 2017, 9:15 PM CDT
- In force
- 77 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cimarron County, OK, Texas County, OK, Hansford County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 155 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:08 PM CDT | HAIL 1 | 6 N Texhoma, OK | QUARTER SIZE HAIL REPORTED. |
| May 15, 8:51 PM CDT | TSTM WND GST 60 | Goodwell, OK | THUNDERSTORM WIND GUST DUE TO MICROBURST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2096 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.0
The text
As transmitted.
910
WUUS54 KAMA 160058
SVRAMA
OKC025-139-TXC195-421-160215-
/O.NEW.KAMA.SV.W.0090.170516T0058Z-170516T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
758 PM CDT MON MAY 15 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Texas County in the Panhandle of Oklahoma...
Southeastern Cimarron County in the Panhandle of Oklahoma...
Northwestern Hansford County in the Panhandle of Texas...
Northeastern Sherman County in the Panhandle of Texas...
* Until 915 PM CDT
* At 757 PM CDT, a severe thunderstorm was located 4 miles west of
Goodwell, or 13 miles west of Guymon, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Guymon, Goodwell, Optima, Eva, Hough and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3632 10146 3648 10205 3699 10203 3700 10122
TIME...MOT...LOC 0057Z 204DEG 29KT 3661 10172
HAIL...1.00IN
WIND...60MPH
$$
Beat2 follow-up statements
834
WWUS54 KAMA 160112
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
812 PM CDT MON MAY 15 2017
OKC025-139-TXC195-421-160215-
/O.CON.KAMA.SV.W.0090.000000T0000Z-170516T0215Z/
Texas OK-Cimarron OK-Hansford TX-Sherman TX-
812 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR TEXAS...SOUTHEASTERN CIMARRON...NORTHWESTERN HANSFORD AND
NORTHEASTERN SHERMAN COUNTIES...
At 811 PM CDT, a severe thunderstorm was located 8 miles north of
Goodwell, or 10 miles west of Guymon, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotter reported quarter size hail 6 miles
north of Texhoma.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Guymon, Goodwell, Optima, Eva, Hough and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3632 10146 3648 10205 3699 10203 3700 10122
TIME...MOT...LOC 0111Z 204DEG 29KT 3672 10166
HAIL...1.00IN
WIND...60MPH
$$
Beat646
WWUS54 KAMA 160157
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
857 PM CDT MON MAY 15 2017
OKC025-160205-
/O.CAN.KAMA.SV.W.0090.000000T0000Z-170516T0215Z/
Cimarron OK-
857 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CIMARRON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3643 10142 3648 10192 3699 10190 3700 10122
TIME...MOT...LOC 0155Z 210DEG 36KT 3669 10158
$$
OKC139-TXC195-421-160215-
/O.CON.KAMA.SV.W.0090.000000T0000Z-170516T0215Z/
Texas OK-Hansford TX-Sherman TX-
857 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL TEXAS...NORTHWESTERN HANSFORD AND NORTHEASTERN SHERMAN
COUNTIES...
At 855 PM CDT, a severe thunderstorm was located 5 miles west of
Guymon, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained spotter reported 60 mph winds in Goodwell.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Guymon, Goodwell, Optima, Eva, Hough and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3643 10142 3648 10192 3699 10190 3700 10122
TIME...MOT...LOC 0155Z 210DEG 36KT 3669 10158
HAIL...1.00IN
WIND...60MPH
$$
BeatWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:12 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 15, 6:12 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 612 PM CDT Mon May 15 2017 .AVIATION... Showers and thunderstorms will be possible this evening until around 03Z Tuesday mainly at the Guymon and Amarillo TAF sites. The Dalhart TAF site will likely be west of the showers and thunderstorms, although a stray shower is not out of the question. Any storms at the Guymon and Amarillo TAF sites will be capable of producing strong and erratic winds of up to 40 to 50 knots along with MVFR visibilities. Otherwise, VFR conditions can be expected at all three TAF sites through 00Z Wednesday. Southeast to south winds 20 to 25 knots with gusts between 30 and 35 knots will diminish to around 15 knots after 04Z to 08Z Tuesday and then become southwest 20 to 25 knots with gusts between 30 and 35 knots after 16Z to 19Z Tuesday. Schneider && .PREV DISCUSSION... /Issued 347 PM CDT Mon May 15 2017/ DISCUSSION... Focus for this discussion will be on the threat for severe weather today/tonight as well as Tuesdays greater threat. Threats for today include large hail and damaging winds. Tuesday will have a threat for all severe weather hazards, including possible tornadoes across central and eastern parts of the Panhandles. The dryline setup today isn't as robust as initially thought 24 hours ago. At 20Z, dewpoints for most places were in the 50s (few 60s far eastern zones) with little gradient to speak of across the Panhandles. Forecast soundings are suggesting we will reach convective temperatures at the surface, so the dryline may not be as important as initially thought for a triggering mechanism. Ample CAPE of around 2000-3000 J/kg of most unstable will be in place across central and eastern parts of the Panhandles this afternoon. Bulk shear (0-6 km) is a little stronger than yesterday's outputs, but overall still rather weak to support strong rotating updrafts. Low level shear is also very weak. Initially, I believe storms will be high based, and given other variables in place the threat for tornadoes seems low at this time. Thunderstorm wind gusts of 60 to 70 mph and hail upwards around half dollar in size are all possible in some of the stronger storms today and possibly through early parts of the evening. Convection should be mostly diurnally driven and end around sunset or shortly after. For Tuesday--our better chance at severe weather this forecast package--we have a lot of variables coming into place for what appears to be a day for all types of severe weather hazards. In the upper levels, the 500 mb low will begin to eject over the Rockies into the Plains Tuesday afternoon. Both the GFS and European both have the vorticity maximum over the Rockies just west of the forecast area, placing us under strong southwesterly flow aloft in the afternoon hours. The 250 mb jet will be nosing in over the forecast area in the afternoon as well, placing the left exiting region of the jet over us, which will ultimately help support divergence aloft and therefore enhance thunderstorm development. Bulk shear around 50 to 60 knots and 0-1 km helicity values 100-200 m^2/s^2 in the afternoon hours should come to fruition. East of a dry line in the warm sector dewpoints are forecast to be in the upper 50s to lower 60s in the afternoon hours, while western portions of the Panhandles are forecast to be in the 20s to 30s. As a result, a strong gradient is forecast for dewpoints across the Panhandles which will aid in a triggering mechanism for thunderstorm initiation. Mid-level (700 mb - 500 mb) lapse rates are around 6-8 C/km during convective initiation timeframe. Overall, a lot of parameters are coming into place across central and eastern parts of the Panhandles for severe weather. Given the likelihood of discrete supercells moving around 45 mph from the southwest, the window of opportunity for tornadic development in the afternoon hours before they push east into Oklahoma looks to be between 3pm and 8pm. Also, flooding doesn't look to be of too much concern given the chance for isolated fast moving cells. However, precipitable water values are forecast to be in the 90th or greater percentile, so localized heavy rainfall rates will not be out of the question, but duration should limit overall flood potential. Given the chance for strong rotating updrafts, the chance for giant hail will be possible upwards around softball size. Additionally, strong damaging winds upwards of 75 mph will be possible. The greatest threat for severe weather is across eastern parts of the Panhandles, but certainly central parts of the Panhandles including Amarillo will have the possibility for severe weather as well. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11
Hazardous weather outlook, May 15, 3:59 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 359 PM CDT Mon May 15 2017 OKZ001>003-TXZ001>020-160900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 359 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible this afternoon and evening. Damaging wind gusts of 60 to 70 mph and hail around half dollar size are the primary hazards for any severe thunderstorms that develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are expected to develop Tuesday, mainly across central and eastern parts of the Panhandles. Severe weather is possible with very large hail, damaging winds, and a possible threat for tornadoes. Thunderstorms are again possible Thursday into Thursday night with the possibility for some of these storms to become strong to severe. Thunderstorms are again possible towards the end of the week, but its too early to say with any confidence the possibility of severe weather at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation needed through the evening hours. Spotter activation may be needed Tuesday afternoon.
In the hours before
Local storm report, May 15, 7:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL 9 NNW SANFORD 35.82N 101.59W
05/15/2017 E1.50 INCH HUTCHINSON TX STORM CHASER
PING PONG SIZE HAIL REPORTED.
&&
EVENT NUMBER AMA1700495
BIEDALocal storm report, May 15, 7:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND GST 7 NE HOUGH 36.94N 101.49W
05/15/2017 E60 MPH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1700496
BIEDALocal storm report, May 15, 7:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 5 W STINNETT 35.82N 101.53W
05/15/2017 M2.50 INCH HUTCHINSON TX TRAINED SPOTTER
TENNIS BALL SIZE HAIL REPORTED... WITH ACCUMULATING
HAIL OF AT LEAST GOLF BALL SIZE.
&&
EVENT NUMBER AMA1700497
BIEDALocal storm report, May 15, 7:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
744 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 8 WNW STINNETT 35.87N 101.58W
05/15/2017 M2.00 INCH HUTCHINSON TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1700499
EALocal storm report, May 15, 7:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
746 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL TEXHOMA 36.49N 101.81W
05/15/2017 E1.50 INCH SHERMAN TX FIRE DEPT/RESCUE
PING PONG SIZE HAIL REPORTED.
&&
EVENT NUMBER AMA1700501
BIEDALocal storm report, May 15, 7:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
752 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 7 NNW STINNETT 35.92N 101.49W
05/15/2017 E2.50 INCH HUTCHINSON TX STORM CHASER
TENNIS BALL SIZE HAIL REPORTED.
&&
EVENT NUMBER AMA1700502
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:22 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 53 min |
| May 15, 8:53 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 52 min |
| May 15, 9:12 PM CDT | Special Weather Statement | AMA | Texas | 33 min |
| May 15, 9:29 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 61 min |
| May 15, 10:28 PM CDT | Special Weather Statement | AMA | Beaver | 32 min |
| May 16, 1:42 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 63 min |
| May 16, 2:44 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 61 min |
| May 16, 2:44 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 61 min |
| May 16, 2:58 PM CDT | Tornado Warning | AMA | Beaver | 47 min |
| May 16, 3:16 PM CDT | Tornado Warning | AMA | Beaver, Texas | 44 min |
| May 16, 3:40 PM CDT | Tornado Warning | AMA | Beaver | 20 min |
| May 16, 3:45 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 75 min |
| May 16, 5:02 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 32 min |
| May 15, 7:12 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore | 48 min |
| May 15, 7:54 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree | 66 min |
| May 15, 8:31 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 59 min |
| May 15, 9:44 PM CDT | Special Weather Statement | AMA | Ochiltree | 46 min |
| May 16, 1:26 PM CDT | Special Weather Statement | AMA | Ochiltree | 34 min |
| May 16, 1:52 PM CDT | Special Weather Statement | AMA | Hansford | 23 min |
| May 16, 2:01 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Ochiltree | 44 min |
| May 16, 3:06 PM CDT | Special Weather Statement | AMA | Donley | 39 min |
| May 16, 3:17 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 58 min |
| May 16, 3:19 PM CDT | Special Weather Statement | AMA | Roberts | 41 min |
| May 16, 3:35 PM CDT | Tornado Warning | AMA | Donley, Gray | 25 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 37 min |
| May 16, 3:49 PM CDT | Tornado Warning | AMA | Donley | 26 min |
| May 16, 4:07 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Roberts | 27 min |
| May 16, 4:11 PM CDT | Tornado Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 49 min |
| May 16, 4:31 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 59 min |
| May 16, 4:34 PM CDT | Special Weather Statement | AMA | Ochiltree | 26 min |
| May 16, 4:37 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 68 min |
| May 16, 4:49 PM CDT | Tornado Warning | AMA | Gray, Wheeler | 41 min |
| May 16, 4:55 PM CDT | Tornado Warning | AMA | Collingsworth | 35 min |
| May 16, 5:17 PM CDT | Tornado Warning | AMA | Gray, Wheeler | 43 min |
| May 16, 5:24 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 43 min |
| May 16, 5:24 PM CDT | Tornado Warning | AMA | Wheeler | 51 min |
| May 16, 5:30 PM CDT | Tornado Warning | AMA | Collingsworth | 45 min |
| May 16, 5:46 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 59 min |
| May 16, 5:52 PM CDT | Tornado Warning | AMA | Wheeler | 38 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.